Tuesday, May 8, 2007

Ghostly Visages

My pain pill induced one of the more vigorous nights of insomnia I have experienced in weeks. I had forgotten why I – as a schizophrenic – can't take such pills. They cause me to hallucinate and stay up all night. Tonight's wonderful experience (sarcasm) with Lortab and schizophrenia was that of shadowy darkness with shadowy figures coming in and out of that darkness. I was walking the streets on my nightly hike and everywhere were ghostly visages haunting me. I would see something move out of the corner of my eye in my peripheral vision and it would make me shudder with paranoia and fear. These experiences are so hauntingly vivid and real to me, but are purely imagined.

I finally arrived at my favorite after-hour's park and sat trying to collect myself.

"God, I wish this would pass," I said aloud – scared. "I wish I would have never taken that pill."

My hands were shaking and my heart was beating vigorously as if I had just undertaken a marathon. I covered my eyes trying to stop the shadowy figures from haunting me and invading my mind. It can be the most uncomfortable of existences.

"It's going to be okay," I said as I sat there on that cold bench rocking back and forth as I held myself in the cold night air.

I've had this same experience before. When I had my motorcycle accident and broke my arm and shoulder, they had me on injections of Demerol to dull the terrible pain I was experiencing. I grew delirious with hallucinations and delusions. That was when what I call ghosting was at its most intense and extreme. Ghosting is common for me where I see the ghostly visages of cats or animals lazily lying around everywhere. They are black and white and lack color, and are usually innocuous. That was also the time I thought my ex-wife was embroiled in making pornography films and was also pregnant with my child (Rachel was barren). I thought they were shooting such films in my home and would walk upstairs to stop them only to find empty, silent rooms as I stood alone. Rachel was flabbergasted by my pleading calls on the phone for her to stop such vagaries and take care of our child.

Some hours have passed and I am feeling better now. I have often found that time and solitude can often cure what ails me as I have given my system time to metabolize that pain medication. Please remind me tomorrow not to take that pill and to explain to my father what happened tonight. I am afraid my addictive personality will cast all cares to the wind and take another pill come medication time. Let me go crawl into the bed and see if sleep will overcome me. I do so need some rest…

9 comments:

Blue Gardenia said...

My last dental nightmare put me in the same hallucinatory vacume. My Psychiatrist had me deep-six the narcotics and take 800mg of Advil and to eat something with it to prevent stomach injury. The 800mg killed a lot more pain than the narco pills and constant hallucinations were dispensed with, to borrow a phrase from the Pharmacy.

Terri said...

wow, sorry to hear about your bad night. Sounds more like a nightmare pill than a pain/sleep aid. Those kinds of meds usually have the opposite affects on me; It takes forever to actually fall asleep, I must have a high tolerance, but I can't say I've had nightmares or anything, thankfully.

Cheryl said...

Reminder: don't take the pill. I'm so sorry it messed you up like it did, especially when you were so looking forward to a blissful state of being. I had a prescription for valium and oxycodone after my surgery and planned to spend a week in a narcotic haze. The meds really messed me up and I had to get off them. For some pain, there's just no escape. I'd try the Advil route with food. I hope it's a better day. I love the image from yesterday of George in his Hawaiian shirt peeing on the side of the road.

zirelda said...

What a side affect! I think I might rather ruin the liver.

At work they brought in a machine that simulates schizophrenia. It was a very confusing experience. I wasn't sure who was really talking and who wasn't, wasn't sure who was really there and who wasn't.

I have a little more understanding of what you deal with.

CRUSTYBEEF said...

Hang in there Andrew!!
Always,
Crusty~

AndyT13 said...

I'm with Crusty. Ride it out brother. You'll be OK. I can really empathize with so many things you write here. I hope you feel better man.

word ver: pvtmurfo

Private Murfo?

fiwa said...

Yowza, that's some side effect. Hope you're feeling better now and can make it through the day without taking another to manage the pain. My dad had parkinson's, and one of the medications he briefly took caused him to see people who were not there. I always thought that must be terrifying.

Hugs for a better day,
fiwa

Gina said...

Hmm...so are you not prescribed something to help calm your overactive mind while you adjust to this psyshotropic medicaltion?

My sister and I both deal with anxiety disorder and although I was treated by a behavioral Psychologist who did not recommend meds, I eventually went through a difficult time and decided to go on zoloft or lexapro where the initial side effects can cause an increase in symptoms and sleep disturbances. It would be better than going without sleep...or being tempted to self medicate.
Have you considered something like Valerian root or a tea like sleepy time? Not for nothin but PMS can cause every psycho symptom in the book. Seriously...xanax is the drug of choice they say for those really ansty nights.

Gina said...

Not that you have PMS. hee hee...
that's ME. Back to you.